Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


your ideas on testosterone level and HIV viral load
Aug 6, 2003

Dr. Bob,

We know that HIV virus in males often causes reduction in testosterone levels. As the HIV viral load is lowered by meds, can testosterone be expected to rise again? Does the patch cause testicular atrophy which might be avoided if an undetectable viral load may lead to return to vigorous testosterone levels? thanks for your ideas on this...

Response from Dr. Frascino

Hi,

No, HIV levels in the blood are not directly correlated with testosterone levels. Hypogonadism in the setting of HIV disease can be caused by many factors, including damaged testicles (usually from HIV-related infection, not a swift kick), drug side effects (megace, ketoconazole, ganciclovir, etc.), or an elevation in the adrenal hormone cortisol (it spike to fight chronic infections like HIV).

Certainly, it's an excellent idea to try to get your HIV viral load down to an undetectable level to prevent immune damage. However, this in and of itself often will not have a direct effect on testosterone levels.

Hope that helps clarify.

Dr. Bob


Previous
Can you feed me some information regarding recent Paris conference
Next
Fatigue

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement